MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS21
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is underway.
 
Event or Problem Description
As reported by a field clinical specialist, during implant of a 29 mm sapien 3 valve in the aortic position via transaortic approach the tip of the 21f certitude sheath rolled up when attempting to insert the sheath into highly calcified ao.A second certitude sheath was opened and used without issue.No patient injuries were reported.The patient was doing well post procedure.
 
Additional Manufacturer Narrative
The device was returned to edwards lifesciences for evaluation.Therefore, no visual, functional, or dimensional analysis could be performed.Imagery was provided which showed the patients ascending aorta and annulus were calcified dhr review did not reveal any manufacturing nonconformance that would have contributed to this complaint event.Review of lot history revealed no other similar complaints.A complaint history review on confirmed device complaints (returned and no product returned) from (b)(6) 2020 to (b)(6) 2021 for the ta introducer sheaths (all models and sizes) was performed and found other similar complaints.However, no edwards defects were identified.During manufacturing, the esheath and components are inspected several times throughout the manufacturing process.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections performed during manufacturing process and testing performed during product verification support that it is unlikely that a manufacturing non-conformances contributed to the reported events.The ifu, device preparation training manual, and procedural training manual were reviewed for instructions/guidance for preparation and use of the devices.Per the procedural training manual, transaortic access: accessing the ascending aorta: determine purse-string location by using hemostats and fluoroscopy so that access will allow sufficient sheath depth and proper balloon deployment (access site to annulus).Access site should allow the sheath and delivery system to be inserted in a straight line to aortic valve.Place two reinforced purse string sutures at the intended access site in the ascending aorta.Inner diameter of purse string sutures should be large enough to accommodate the sheath.18f sheath od = 7 mm.21f sheath od = 8 mm.The selected access site should be soft by digital palpation.Insert two purse string sutures.Prolene or ethibond sutures.First purse string non-pledgeted and second pledgeted.Large enough to accommodate the sheath.Administer heparin to achieve an act > 250 seconds.Puncture the aorta within purse string with a seldinger needle.The direction of the puncture should be toward the aortic valve.Advance a short j wire into the ascending aorta.Note: if necessary place a small swab under the aorta to bring the aorta midline.Transaortic certitude introducer sheath insertion: remove the diagnostic sheath and insert the certitude introducer sheath set into the aorta to approximately 2 cm mark under fluoro guidance.Sutures can be tightened using tourniquets to reduce significant bleeding around the sheath.Secondary operators main role is to stabilize the sheath.Ensure guidewire is aligned coaxially within the sheath at all times.If excessive bleeding from hemostasis seal of the sheath is observed, reposition guidewire to center of sheath housing.Note: to avoid slipping of the sheath out of the aorta, the sheath depth markers should be used throughout the procedure to verify the depth of the sheath in the aorta.Note: consider sheath insertion depth when screening for minimum access requirements.No ifu/training deficiencies were identified.The complaint for sheath delamination was confirmed based on the provided imagery of the demo sheath.As the device was not returned for evaluation, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing nonconformance could not be determined.However, reviews of the dhr, lot history, and complaint history did not provide any indication that a manufacturing nonconformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during device preparation; therefore, the sheath delamination was likely not present out of box.Per the report, during implant of a 29 mm sapien 3 valve in the aortic position via transaortic approach the tip of the 21f certitude sheath rolled up when attempting to insert the sheath into highly calcified ao during direct ao case.Per medical opinion, the perceived root cause of the sheath delamination was the highly calcified aorta.Calcification of the access vessel can create a challenging pathway during insertion of the sheath.The sheath tip likely caught on the calcified ascending aorta and/or annulus and delaminated upon further advancement.Additionally, per the report, the sheath was damaged as the surgeon was attempting to insert in into the aorta.The site was heavily calcified and the pre dilation was inadequately done prior to the first sheath insertion.The insertion angle was acute due to limited options.Inadequate access site could create a restriction in accommodating the initial sheath insertion and a steep insertion angle of the sheath can further contribute to difficulties advancing the sheath through the anatomy, resulting in the distal tip catching on the anatomy and further delaminating.Available information suggests that patient (annulus calcification) and procedural factors (inadequate insertion access / insertion angle) may have contributed to the complaint event.The complaint for sheath delamination was confirmed.No manufacturing nonconformances were identified during the evaluation.Available information suggests that patient (calcification) and/or procedural factors (inadequate insertion access / insertion angle) may have contributed to the reported event.No labeling, training, or ifu deficiencies were identified.Therefore, no corrective and preventative action nor risk assessment is required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11944446
Report Number2015691-2021-03338
Device Sequence Number19183219
Product Code NPT
UDI-Device Identifier00690103194180
UDI-Public(01)00690103194180(17)230317(10)63698159
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/17/2023
Device Model Number9600IS21
Device Catalogue Number9600IS21A
Device Lot Number63698159
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer07/22/2021
Initial Report FDA Received Date06/06/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1